Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 76, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 18, 2000, 4:25 PM EDT for Susquehanna County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 18, 2000, 4:25 PM EDT (20:25 UTC)
- Expired
- May 18, 2000, 5:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Susquehanna County, PA
The radar
The Albany radar (KENX), 91 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 182025
SVRBGM
NYC025-105-PAC115-127-182115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EDT THU MAY 18 2000
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA.
SOUTHEASTERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.
SULLIVAN COUNTY IN CENTRAL NEW YORK.
DELAWARE COUNTY IN CENTRAL NEW YORK.
* UNTIL 515 PM EDT.
* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
MEREDITH TO 5 MILES WEST OF HANCOCK TO 4 MILES NORTHWEST OF HOP
BOTTOM...MOVING EAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BOVINA CENTER...CORBETT AROUND 430 PM EDT.
ANDES...COOKS FALLS AROUND 435 PM EDT.
COCHECTON CENTER...CALLICOON CENTER AROUND 440 PM EDT.
ARKVILLE...CALLICOON AROUND 445 PM EDT.
ANDERSON...BRISCOE AROUND 450 PM EDT.
ADEN...BRADLEY AROUND 455 PM EDT.
THERE HAVE BEEN NUMEROUS REPORTS OF DOWNED TREES AND POWER LINES
WITH THIS LINE OF STORMS AS THEY MOVED THROUGH SOUTHERN NEW YORK
BETWEEN 330 A)ND 415 PM. STAY INDOORS AWAY FROM WINDOWS.
HOLMES
LAT...LON 4248 7492 4193 7540 4172 7593 4150 7478
4171 7425 4225 7376What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 18, 2:45 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT THU MAY 18 2000 COLD FRONT CROSSING AREA ATTM AS LOW PRES MOVES NE ACROSS NORTHERN NY. AREA OF RAIN/TSRA NOW MOVING ACROSS WRN PART OF FA WILL CONTINUE QUICKLY EWD. LINE OF TSRA HAS BEEN WEAKING A LITTLE AS IT MOVES EWD BUT WILL CONT TO POSE SVR THREAT. HAVE RECEIVED REPORTS OF SOME TREES DOWN. LINE WILL ALSO BE PRODUCING HEAVY RAIN AS IT CONTINUES TO MOVE EWD ACROSS OUR FA. SOME LIGHT/MOD SHRA ALSO BREAKING OUT AHD OF THIS LINE. NORTHERN PART OF FA PROGGED BY MODELS FOR HEAVIEST QPF THRU THIS EVENING. BREAKS IN CLDS ACROSS SRN TIER AND NE PA EARLIER ALLOWED FOR SOME DESTABALIZATION OF THE AIRMASS. MSAS LI OF AROUND -4 EARLY THIS AFT. FRONT SLIDES SLOWLY SOUTH...MAKING IT ABT AS FAR S AS THE MAXON-DIXON LN BEFORE STALLING OUT. ADDTNL S/WV ENERGY RIDING EWD ACRS PA OVRNT WILL PROVIDE ADEQUATE LIFTING FOR MORE SHWRS...MOSTLY SRN SXNS OF THE FA. ALTHO MODELS AGREE ON GIVING RAIN TO THIS PART OF FA...THEY DISAGREE ON AMT AND PLACEMENT OF HEAVIEST PRECIP DUE TO SMALL DIFFS IN PLACEMENT AND STRENGTH OF SFC WAVES. ETA AND AVN CLEAR MOST OF HEAVIER RAIN OUT OF OUR PA ZONES FRIDAY EVENING WHILE THE NGM STALLS SFC LOW ACROSS W VA AND PRODUCES QPF BULLSEYE OVER PA THRU SAT MORN. WILL COMPROMISE ON POPS AND LEAN TWD A LOWER VALUE FOR LATER PERIOD FRIDAY INTO SAT. ALSO FOR FRI AND SAT...ETA/NGM STILL PUSH DRIER AIR INTO NORTHERN PORTION OF FA OVERNIGHT TONIGHT AND FRIDAY. BUT THEY NOW WANT TO BRING A RETURN OF THE MOISTURE OVERNIGHT FRIDAY INTO SAT. AVN BASICALLY HANGS ONTO THE MOISTURE THRU THE PD. .BGM...FLASH FLOOD WATCH INTO TNT FOR MUCH DOF CNY AND PA ZNS 38/39. JML
In the hours before
Special weather statement, May 18, 11:13 AM EDT, 5 hours 12 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1113 AM EDT THU MAY 18 2000 ...THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST PENNSYLVANIA AND A PORTION OF CENTRAL NEW YORK THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION THIS AFTERNOON AND EARLY TONIGHT. AS THIS FRONT ENCOUNTERS INCREASINGLY WARM... MOIST...AND UNSTABLE AIR OUT AHEAD OF IT...THUNDERSTORMS WILL DEVELOP DURING THE MIDDAY HOURS OVER NORTHERN PARTS OF THE AREA AND SPREAD SOUTH THROUGH THE REST OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA BY LATE AFTERNOON. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHEAST PENNSYLVANIA...AND PORTIONS OF CENTRAL NEW YORK...MAINLY ALONG AND SOUTH OF A LINE FROM HORNELL TO ELMIRA...BINGHAMTON AND WALTON...WHERE THE ATMOSPHERE WILL BECOME MOST UNSTABLE AHEAD OF THE COLD FRONT DURING THE MID TO LATE AFTERNOON. THE PRIMARY THREATS FROM ANY SEVERE STORMS TODAY WILL BE STRONG WIND GUSTS...FREQUENT LIGHTNING AND POSSIBLY LARGE HAIL. ALL THUNDERSTORMS THAT FORM WILL ALSO CONTAIN VERY HEAVY RAIN. LOCALIZED FLOODING MAY ALSO CAUSE PROBLEMS LATER TODAY AND TONIGHT. IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK QUICK SHELTER SHOULD STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST UPDATES ON THIS SITUATION. INFORMATION CAN ALSO BE OBTAINED FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. BREWSTER
Special weather statement, May 18, 3:11 PM EDT, 1 hour 14 minutes before
NYZ046-045-056-055-057-062-PAZ038-039-040-048-044-043-047-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 311 PM EDT THU MAY 18 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: OTSEGO NY... CHENANGO NY... BROOME NY... TIOGA NY... DELAWARE NY... SULLIVAN NY... BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Local storm report, May 18, 4:19 PM EDT, 6 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT THU MAY 18 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM HAMMONDSPORT NY WIND DAMAGE
05/18/00 STEUBEN TREES AND WIRES DOWN
COUNTY WIDE. REPORTED
BY EMERGENCY MANAGEMENT.
0241 PM DUNDEE NY WIND DAMAGE
05/18/00 YATES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES AND WIRES DOWN
0300 PM ITHACA NY WIND DAMAGE
05/18/00 TOMPKINS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES AND WIRES DOWN
COUNTY WIDE
0303 PM (ELM)ELMIRA ARPT NY 55 MPH TSTM GUST
05/18/00 CHEMUNG
0310 PM CORNING NY WIND DAMAGE
05/18/00 STEUBEN REPORTED BY COOPERATIVE
OBSERVER. TREES DOWN
ALSO 49 MPH WIND
0315 PM ELMIRA NY WIND DAMAGE
05/18/00 CHEMUNG REPORTED BY EMERGENCY
MANAGEMENT. TREES AND
WIRES DOWN COUNTY WIDE
0330 PM NEW BERLIN NY .75 INCH HAIL
05/18/00 CHENANGO REPORTED BY EMERGENCY
MANAGEMENT. ALSO IN
PITTSFIELD
0330 PM WILLET NY WIND DAMAGE
05/18/00 CORTLAND REPORTED BY FIRE AND
RESCUE. TREES DOWN.
0335 PM PITTSFIELD NY .75 INCH HAIL
05/18/00 OTSEGO REPORTED BY STORM
SPOTTER.
0340 PM VESTAL NY WIND DAMAGE
05/18/00 BROOME REPORTED BY STORM
SPOTTER. TREES AND
WIRES DOWN. ALSO IN
ENDWELL AND BINGHAMTON.
BILLBOARD BLOWN ONTO
17C IN ENDWELL.
0345 PM SAYRE PA WIND DAMAGE
05/18/00 BRADFORD TREES DOWN. REPORTED BY
STORM SPOTTER.
0415 PM MERIDALE NY WIND DAMAGE
05/18/00 DELAWARE REPORTED BY STORM
SPOTTER. TREES DOWN.
1/4 INCH HAIL
NNNNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:07 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 38 min |
| May 18, 3:45 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 45 min |
| May 18, 3:45 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 45 min |
| May 18, 3:55 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 35 min |
| May 18, 4:09 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wyoming | 36 min |
| May 18, 4:25 PM EDT | Flash Flood Warning | BGM | Bradford | 2 hr |
| May 18, 4:25 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 50 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Wayne | 51 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 51 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.